© 2021
background_fid.jpg
In touch with the world ... at home on the High Plains
Play Live Radio
Next Up:
0:00
0:00
Available On Air Stations

After another high school student dies from a fentanyl overdose, education campaign ramps up

A billboard along I-35 between Buda and Kyle shows images of three students who died of fentanyl overdoses.
Courtesy of Janel Rodriguez
A billboard along I-35 between Buda and Kyle shows images of three students who died of fentanyl overdoses.

The death of another student from a fentanyl overdose has prompted Hays County officials to escalate their warnings about the drug.

The county sheriff confirmed the death on Sunday.

Tim Savoy, chief communications officer for the Hays Consolidated Independent School District, said this has been an ongoing crisis. Three Hays CISD students died from fentanyl overdoses last summer and a fourth student died the first week of school.

“We put a lot of money and effort and energy into protecting schools from a lot of different things, from gun violence to a pandemic,” he said. “This is the one thing that has actually affected [student deaths] more than anything else.”

 A poster the district created as part of its campaign to warn students about the dangers of fentanyl.
Hays CISD
A poster the district created as part of its campaign to warn students about the dangers of fentanyl.

Hays CISD invested in a campaign earlier this school year designed to educate students on the risks of fentanyl poisoning.

"We're in the education business, so immediately of course, one of the things we can do is educate people that this isn't something that's happening elsewhere,” Savoy said. “It's not just something that you're reading about. This is actually in our community and it is killing our children."

Hays CISD collaborated with students across campuses to create a series of informational posters and videos and distributed the material to schools of all grade levels in the district.

The posters show kids what a lethal dose of fentanyl looks like and how to spot a counterfeit pill from a real one.

Hays CISD

Savoy says young adults aren't seeking out fentanyl; instead, they think they're taking another drug and accidentally end up overdosing on the synthetic opioid.

"Instead of actual opiates, they're just made unscientifically somewhere and they're not measured out," he said. "They're not dosed properly and they're deadly."

The school district recently posted to its website footage of a fentanyl overdose that took place behind a Hays CISD school. The surveillance video shows a student overdosing in the front seat of his car. His friend drags his unconscious body out of the car and calls for help. The student lived.

“We made all the high school students watch that,” Savoy said. “It’s kids seeing two of their peers in an emergency situation. It’s real. It’s not reenacted or anything.”

Savoy said he saw a strong response from students.

The district also has been working closely with the Forever15Project, which was founded by Janel Rodriguez, who lost her son this school year to a fentanyl overdose.

Rodriguez said she and her husband had barely heard about fentanyl or known what it was until right before their son, Noah, died. Shortly after, Rodriguez started reaching out to other parents, speaking at events and working with local law enforcement to share the dangers of fake prescription pills.

“Of all the families that I’ve met, we all come from different backgrounds,” she said. “Nobody is safe from this drug.”

Forever15Project put up a billboard along I-35 between Buda and Kyle to highlight the dangers of fentanyl. It features a photo of Noah, as well as two other boys who died. The billboard was funded entirely by donations.

“I wanted to make that bold statement. I wanted these kids to see my son up there and these other boys that passed away to show them that this is real life,” Rodriguez said. “Like your friends are not coming back. They are gone because they made a bad choice.”

MediaChoice recently donated space to the group on seven additional billboards across Texas.

All Hays CISD schools are supplied with naloxone, a medication used to reverse or reduce the effects of opioids. Savoy said it has been life-saving on several occasions, and Hays CISD is looking to increase the number of doses available on campuses.

fall2021_KUT_300x200.png

Copyright 2023 KUT 90.5. To see more, visit KUT 90.5.

Maya Fawaz